Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 18, 2001, 9:40 PM CDT for Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2001, 9:40 PM CDT (02:40 UTC)
- Expired
- Jul 18, 2001, 10:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3888 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 19.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 190241
SVRTOP
KSC201-190315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CDT WED JUL 18 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1015 PM CDT
* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF GREENLEAF...OR ABOUT 18
MILES NORTHEAST OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED...
GREENLEAF
BARNES
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A
STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3961 9711 3956 9710 3956 9695 3957 9682
3968 9681 3982 9681 3981 9698
PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 7 hours 10 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT WED JUL 18 2001
MAIN FORECAST PROBLEMS ARE THE OPPRESSIVE HEAT AND THUNDERSTORMS
CHANCES OVERNIGHT.
TWO AREAS OF CONCERN TONIGHT FOR THUNDERSTORM DEVELOPMENT. FIRST IS
BOUNDARY SEEN ON KTWX RADAR FROM TUTTLE CREEK LAKE TO SOUTH OF
TOPEKA. DECENT CONVERGENCE IS OCCURRING ALONG THIS BOUNDARY WITH
CAPES APPROACHING 5000 J/KG. NOT SURE IF CAP WILL ABLE TO BE BROKEN
ALONG THIS BOUNDARY THIS EVENING...BUT IT WILL NEED TO BE MONITORED
FOR EXPLOSIVE DEVELOPMENT. OTHER AREA OF CONCERN WILL BE AFTER
MIDNIGHT ACROSS THE NORTHEAST CORNER OF KANSAS. EXPECT A MCS TO
DEVELOP ACROSS EASTERN NEBRASKA...AND THEN SLIDE SOUTH SOUTHEAST PER
CORFIDI VECTORS AFTER MIDNIGHT. WILL CARRY CHANCE POPS OVER
NORTHEAST KANSAS OVERNIGHT AND THURSDAY MORNING TO ADDRESS THIS.
OTHERWISE EXPECT OPPRESSIVE TO HEAT CONTINUE AT LEAST THROUGH
FRIDAY. ETA 2 METER TEMPERATURES KEEP HIGHS THE 96 TO 103 RANGE
BOTH THURSDAY AND FRIDAY. DEW POINTS TO REMAIN VERY HIGH AS WELL
ESPECIALLY IN THE NORTHEAST. DAYTIME HEAT INDICES LOOK TO APPROACH
110F BOTH THURSDAY AND FRIDAY...WITH NIGHTTIME VALUES IN THE LOWER
80S. WILL EXTEND THE HEAT ADVISORY INTO FRIDAY AS NO RELIEF FROM THE
HEAT IS EXPECTED.
MAIN SOURCE OF CLOUDS THE NEXT FEW DAYS LOOKS TO BE CONVECTIVE
DEBRIS FROM MCS CLUSTERS MOVING ACROSS NEBRASKA AND MISSOURI.
PREFER THE ETA 2 METER TEMPERATURES TO THE NGM/FWC AND AVN BASED FAN
AND MAV GUIDANCE FOR TEMPERATURES AS THEY REMAIN TOO COOL.
.TOP...HEAT ADVISORY THROUGH FRIDAY FOR NORTH CENTRAL...NORTHEAST
AND EAST CENTRAL KS.
58In the hours before
Local storm report, Jul 18, 7:58 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
758 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
Q
0755 PM HANOVER KS 60 MPH TSTM GUST
07/18/01 WASHINGTONLocal storm report, Jul 18, 8:17 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM OKETO KS 60 MPH TSTM GUST
07/18/01 MARSHALLLocal storm report, Jul 18, 8:27 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM HOME KS 75 MPH TSTM GUST
07/18/01 MARSHALLLocal storm report, Jul 18, 8:53 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM BEATTIE KS WIND DAMAGE
07/18/01 MARSHALL POWER LINES AND TREES
DOWN COUNTY WIDE.Local storm report, Jul 18, 9:04 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 2 NW BAILEYVILLE KS 60 MPH TSTM GUST
07/18/01 NEMAHALocal storm report, Jul 18, 9:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0926 PM 1 NW CORNING KS 65 MPH TSTM GUST
07/18/01 NEMAHAThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 32 min |
| Jul 18, 8:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 41 min |
| Jul 18, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Jul 18, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 53 min |
| Jul 18, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 61 min |
| Jul 18, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
| Jul 19, 5:29 AM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.